USA Synthroid - Partial Recall

USA Synthroid - Partial Recall

In the light of everything else, obviously the MHRA Levothyroxine Report, and various Levothyroxine issues in the last year, it is somewhat ironic that we have a partial withdrawal of the USA's biggest selling levothyroxine product within days of the start of 2013!

Looks like they can't even get the right tablets into the bottles. :-)

AbbVie recalling thyroid drug

January 11, 2013

AbbVie Inc., the Abbott Laboratories spinoff, has recalled more than 28,520 bottles of the thyroid-hormone replacement therapy Synthroid over a labeling error. It is the second recall of the drug in six months.

Synthroid is a synthetic thyroid hormone used to treat hypothyroidism, when the thyroid gland doesn't produce enough natural thyroid hormone.

One lot of 150-microgram Synthroid tablets was recalled because a bottle was found to contain a lower dose, AbbVie spokesman Greg Miley said Friday. The voluntary recall began in early December, when AbbVie was still part of Abbott.

The company said it was due to a manufacturing error and has taken corrective action. AbbVie isn't aware of any increase in patient complaints or adverse events associated with the error.

AbbVie, based in North Chicago, Ill., was spun off to Abbott shareholders as an independent company at the start of January. AbbVie assumed Synthroid's U.S. marketing rights, though Abbott Labs continues to market the drug outside the U.S.

The recent recall follows one in July by Abbott which included three lots of Synthroid because some bottles had defects that could affect the stability of the tablets at the end of shelf life. More than 136,500 bottles of Synthroid were subject to that recall, though Abbott said most of them weren't shipped out.

chicagobusiness.com/article...

I also had not realised that Synthroid/AbbVie had been spun off from Abbott.

Rod

Picture is a panorama of Chicago. 16 August 2008 Daniel Schwen

10 Replies

oldestnewest
  • Rod - the more I read the more convinced I am that this is one reason why so many people do not do well on thyroxine. There are just too many that can tolerate it, get better for a period of time and then mysteriously deteriorate. My sister is one of those and because she had been well it did not occur to us that her ' new' problems were related to thyroid. Every time I read a posting on here from people asking why things have changed I think this might be the root cause.

    ALL of us should keep posting to the MHRA yellow card scheme.

    The MHRA report is the one I have been waiting for following my FOI request I blogged about. Their response was they could not give me the requested information because it would be proved in the public domain in a published report. I didn't expect anything other than a whitewash once I delved into the papers they did supply when I saw that members of the panel had declared interest in the pharmaceuticals. Say no more......

  • Chicago? I need to get my eyes tested J x

  • No - HU is having fun "losing" images which were there. And cannot re-add them!

  • no worries just wondering, sorry to detract from the important recall info J :D

  • Hi Rod

    Did you report it..? ta

    xx

  • Mr "I'll report every little problem I have" Helvellal here! Yes - and on Friday when first it happened.

  • oh, that's odd, we have the same middle name...lol! ;-) xxx

  • You've got Chicago now!

  • I wonder if it had anything to do with chap who posted on the Thyroid Sexy facebook

    From TS member Daryl France - important info!

    "This might be long. But I think that it's important. You are welcome to repost this if you like.

    Spring of 2011 I was diagnosed as hypothyroid. After several weeks taking Synthroid I began to feel like my old self again. That lasted 6 weeks, then I went downhill again. I attributed it to the fact that the pharmacy had switched some of my other medications to generics. My doctor corrected the problem with the pharmacy and I began to feel better.

    February of this year, my hair started falling out, I had a 10% weight gain with no change in my diet or exercise and I began sleeping all the time again. Then I refilled my Synthroid in a different state and began to feel better. Back home again I refilled my Synthroid at my usual pharmacy and began to feel worse. I immediately went to my doctor who wrote me a new script for a different pharmacy. Once again I began to feel better, but after this yoyo in my health it took a long time to come back from it. Meanwhile the old pills I didn't take sat in my drawer.

    I finally did some research and sent the pills to an independent lab for testing. It turns out that the dosage was only a little over half what I should have been getting. The lab is FDA certified so I am confident in the results. I sent an email to Abbott Labs and they called me 3 times the next day. I have also sent in a report form to the FDA along with my lab results. My doctor says this is a big deal because the FDA only allows a margin of error of 10% in medications, while the error in my dosage was nearly 50%.. My doctor is now going through his list of patients to see who is taking Synthroid from that pharmacy.

    The reason I am posting this is so that if anyone has had medication problems, don't hesitate to press your doctor for a change. You might have had the same problem I did. I would be happy to share my report with anyone who is interested.

    To anyone who is too tired (been there, done that) please don't give up. If you can get your medication straightened out it does get better."

    I also asked for a copy of his report and he sent it to me if anyone is interested I will mail it to you?

  • That sounds very likely!

    Which should also be a wake-up call for anyone who has a medicine problem here in the UK to make a Yellow Card report to the MHRA.

    Please note that the number of such reports about levothyroxine was part of the reason for the report blogged here yesterday.

You may also like...